Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


should i stop taking ecstasy
Dec 31, 2005

hello im from israel and im sorry if i have spelling mistakes..

i am a new positive and i have cd4-851 (37%) and vl - 9890 my doc said that i dont need to take med for now. i wanna know if i taking ecstasy or special k can b more harmfull for me then if i were negetive. i know that taking these things while taking drugs 4 hiv is dangeruse. but im not taking drugs yet. shuold i stop using ecstasy or special k?

Response from Dr. Frascino

Hello Israeli Guy,

You are correct: using club drugs, like ecstasy or special K, while on HIV medications is indeed very dangerous, due to drug interactions.

Is taking these drugs "more harmful" because you are HIV positive if you are not on HAART yet? Your question, as stated, implies club drugs are harmful whether or not you are HIV positive. Once again, I concur. Are they "more harmful" just because you're positive is difficult to answer. Since these drugs are illegal and also since it would be unethical to conduct a clinical trial on just how harmful (or more harmful) they are in HIV-positive folks, I cannot give you a direct answer, other than to say they are unquestionably harmful.

Ecstasy is an amphetamine with both stimulant and hallucinogenic properties. It increases heart rate, blood pressure and consumption of oxygen by the heart muscle. It increases the risk of dehydration, seizures, kidney failure, heart failure and death. Regular use causes lasting damage to brain cells, resulting in impaired memory, disrupted sleep, depression and anxiety.

Special K is ketamine, a short-acting general anesthetic often used in veterinary medicine. It causes dreamlike hallucinatory effects. Low doses produce a mellow, colorful experience, whereas higher doses create an "out of body" or "near death" experience, loss of consciousness, delirium, amnesia, seizures and even, in some cases, fatal respiratory collapse. When combined with alcohol, there is a risk of falling asleep or collapsing, and then vomiting and possibly choking on one's own vomit.

Should you stop using ecstasy or special K? Yes, I would definitely stop, whether or not you are HIV infected. The ultimate decision is yours; however, your chances of successfully coexisting with HIV are significantly decreased if you choose to continue using.

Good luck. Stay well.

Dr. Bob


Previous
Regarding donation and the Las Vegas trip
Next
just a WOO HOO!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement